SMITH & NEPHEW, INC. LEGION CON ART INS 9MM SZ 5-6; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Catalog Number |
71420537 |
| Medical Device Problem Codes |
Fracture (1260); Loss of Osseointegration (2408)
| Health Effect - Clinical Codes |
Implant Pain (4561); Medical device site infection (4845)
| Date of Event |
09/01/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that after a total knee replacement that took place on (b)(6) 2025, the legion con art ins 9 mm sz 5-6 came loose, causing pain.A revision surgery took place on (b)(6) 2025 to explant the legion con art ins 9 mm sz 5-6, along with the lgn ox constrained fem 5 lt, the lgn rev tibia base sz 5 lt, two (2) lgn scrw dis fem wdg sz5 5 mms, the gns ii resurf pat 32 mm, the lgn pressfit stem 13 mm x 160 mm, the lgn pressfit stem 15 mm x 160 mm, and the lgn offset coupler 4 mm.Current patient status is unknown.
Additional Manufacturer Narrative
Internal reference number: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Additional Manufacturer Narrative
H10.Additional information was added in b5, d9, d10, and h6 (health effect - clinical code, health effect - impact code and medical device problem code).H3, h6: the associated devices were returned and evaluated.A visual inspection of the returned device finds the legion insert significantly worn and discolored.One area of the posterior edge of the superior surface is deformed with significant material loss.The insertion/extraction slot on the inferior surface is fractured, and the lock detail is slightly deformed in several areas, possibly from extraction.The femoral head and stem and tibial baseplate and stem were returned with the device.All returned items have cement and/or biological debris on them.The clinical/medical investigation concluded that the x-rays dated on (b)(6) 2025, were provided that show anterior shifting of the femoral component but does not indicate a root cause of the reported event.A photo of the operative knee shows the incision is partially open.Two x-ray photos dated on (b)(6) 2025, were provided that show the knee after implants removed and appear between a staged revision procedure.The definitive clinical root cause of revision was noted as recurrent infection and the non-healing wound.The pain and loosening of the insert are consistent with the surgeon¿s report of polyethylene (pe) ¿unclipping¿ and the fractured locking mechanisms, noted on the visual inspection report.However, this cannot be definitively concluded as the damage to the insert could possibly be due to extraction.Therefore, it could not be concluded that these adverse events were due to a mal performance of the implant or an implant failure.The impact to the patient includes recurrent infection, insert dislocation, non-healing wound, synovectomy, pain, loosening, revision, spacer and the post-operative recovery period.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For all devices except the patella, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.For the patella, a review of complaint history revealed a similar event for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed that postoperative patient care and directions and warnings to patients by physicians are extremely important.Protected weight bearing with external support is recommended for a period of time to allow healing.Normal daily activity may be resumed at the physician¿s direction.Also, warnings and precautions states that the patient should be warned of surgical risks and made aware of possible adverse effects.The patient should be warned that the implant can become damaged as a result of strenuous activity or trauma.Besides, possible adverse effects section states that temporary or permanent nerve damage can result in pain or numbness of the affected limb.Also, post-surgical wound infection has been identified as a possible adverse effect.Active, local infection or previous intra-articular infections are identified in contraindications for total knee replacement.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.A review of the sterilization records revealed the batches were sterilized within normal parameters.For the insert, according to the material specification, the quality and manufacture of polyethylene shall be controlled.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time, bone degeneration, loss of ingrowth, osteolysis, injury.Loss of sterility during procedure, post-operative healing issue, patient condition and/or medical history.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Event or Problem Description
It was reported that after a second tka revision performed on (b)(6) 2025, the legion con art ins 9mm sz 5-6 came loose, causing pain.In addition, there were signs of septic recurrence.A revision surgery took place on (b)(6) 2025 to explant the legion con art ins 9mm sz 5-6, along with the lgn ox constrained fem 5 lt, the lgn rev tibia base sz 5 lt, two (2) lgn scrw dis fem wdg sz5 5mms, the gns ii resurf pat 32mm, the lgn pressfit stem 13mm x 160mm, the lgn pressfit stem 15mm x 160mm, and the lgn offset coupler 4mm.An spacer was placed in exchange.Current patient status is unknown.